ibuprofen

Pronunciation: EYE bue PROE fen

Brand: Advil, Genpril, IBU, Midol IB, Motrin IB, Proprinal, Smart Sense Children's Ibuprofen

Advil

slide 1 of 32, Advil,

200 mg, round, brown, imprinted with Advil

Image of Advil
slide 1 of 32

Ibuprofen

slide 2 of 32, Ibuprofen,

400 mg, oval, white, imprinted with 4 I

Image of Ibuprofen
slide 2 of 32

Ibuprofen

slide 3 of 32, Ibuprofen,

600 mg, oval, white, imprinted with 6I

Image of Ibuprofen
slide 3 of 32

Ibuprofen

slide 4 of 32, Ibuprofen,

800 mg, oval, white, imprinted with 8I

Image of Ibuprofen
slide 4 of 32

Ibuprofen

slide 5 of 32, Ibuprofen,

200 mg, capsule, brown, imprinted with I2

Image of Ibuprofen
slide 5 of 32

Ibuprofen

slide 6 of 32, Ibuprofen,

400 mg, round, white, imprinted with IP 464

Image of Ibuprofen
slide 6 of 32

Ibuprofen

slide 7 of 32, Ibuprofen,

800 mg, capsule, white, imprinted with IP 466

Image of Ibuprofen
slide 7 of 32

Ibuprofen

slide 8 of 32, Ibuprofen,

600 mg, oval, white, imprinted with IP 465

Image of Ibuprofen
slide 8 of 32

Ibuprofen

slide 9 of 32, Ibuprofen,

400 mg, round, white, imprinted with IP 464

Image of Ibuprofen
slide 9 of 32

Ibuprofen

slide 10 of 32, Ibuprofen,

600 mg, oval, white, imprinted with IP 465

Image of Ibuprofen
slide 10 of 32

Ibuprofen

slide 11 of 32, Ibuprofen,

800 mg, oval, white, imprinted with IP 466

Image of Ibuprofen
slide 11 of 32

IBU

slide 12 of 32, IBU,

400 mg, oval, white, imprinted with 4 I

Image of IBU
slide 12 of 32

IBU

slide 13 of 32, IBU,

600 mg, oblong, white, imprinted with 6 I

Image of IBU
slide 13 of 32

IBU

slide 14 of 32, IBU,

800 mg, capsule, white, imprinted with 8I

Image of IBU
slide 14 of 32

Ibuprofen

slide 15 of 32, Ibuprofen,

400 mg, round, white, imprinted with 121

Image of Ibuprofen
slide 15 of 32

Ibuprofen

slide 16 of 32, Ibuprofen,

600 mg, capsule, white, imprinted with 122

Image of Ibuprofen
slide 16 of 32

Ibuprofen

slide 17 of 32, Ibuprofen,

800 mg, capsule, white, imprinted with 123

Image of Ibuprofen
slide 17 of 32

Ibuprofen

slide 18 of 32, Ibuprofen,

100 mg/5 mL

Image of Ibuprofen
slide 18 of 32

Ibuprofen

slide 19 of 32, Ibuprofen,

200 mg, round, brown, imprinted with 44 291

Image of Ibuprofen
slide 19 of 32

Ibuprofen

slide 20 of 32, Ibuprofen,

200 mg, oblong, brown, imprinted with 44 292

Image of Ibuprofen
slide 20 of 32

Ibuprofen

slide 21 of 32, Ibuprofen,

200 mg, round, brown, imprinted with I 2

Image of Ibuprofen
slide 21 of 32

IBU-200

slide 22 of 32, IBU-200,

200 mg, round, white, imprinted with 44 438

Image of IBU-200
slide 22 of 32

Ibuprofen

slide 23 of 32, Ibuprofen,

400 mg, round, white, imprinted with 121

Image of Ibuprofen
slide 23 of 32

Ibuprofen

slide 24 of 32, Ibuprofen,

400 mg, oblong, white, imprinted with IBU 400

Image of Ibuprofen
slide 24 of 32

Ibuprofen

slide 25 of 32, Ibuprofen,

400 mg, round, white, imprinted with 400, IP 131

Image of Ibuprofen
slide 25 of 32

Ibuprofen

slide 26 of 32, Ibuprofen,

400 mg, oblong, white, imprinted with SCHEIN 0765/400

Image of Ibuprofen
slide 26 of 32

Ibuprofen

slide 27 of 32, Ibuprofen,

600 mg, oval, white, imprinted with IP 132, 600

Image of Ibuprofen
slide 27 of 32

Ibuprofen

slide 28 of 32, Ibuprofen,

600 mg, oblong, white, imprinted with IBU 600

Image of Ibuprofen
slide 28 of 32

Ibuprofen

slide 29 of 32, Ibuprofen,

600 mg, oblong, white, imprinted with SCHEIN 0766/600

Image of Ibuprofen
slide 29 of 32

Ibuprofen

slide 30 of 32, Ibuprofen,

800 mg, oblong, white, imprinted with IBU 800

Image of Ibuprofen
slide 30 of 32

Ibuprofen

slide 31 of 32, Ibuprofen,

800 mg, oblong, white, imprinted with 800, IP 137

Image of Ibuprofen
slide 31 of 32

Ibuprofen

slide 32 of 32, Ibuprofen,

800 mg, capsule, white, imprinted with IBU 800

Image of Ibuprofen
slide 32 of 32

What is the most important information I should know about ibuprofen?

Ibuprofen can increase your risk of fatal heart attack or stroke. Do not use this medicine just before or after heart bypass surgery (coronary artery bypass graft, or CABG). Ibuprofen may also cause stomach or intestinal bleeding, which can be fatal.

What is ibuprofen?

Ibuprofen is a nonsteroidal anti-inflammatory drug (NSAID).

Ibuprofen is used to reduce fever and treat pain or inflammation caused by many conditions such as headache, toothache, back pain, arthritis, menstrual cramps, or minor injury. This medicine is used in adults and children who are at least 6 months old.

Ibuprofen may also be used for purposes not listed in this medication guide.

What should I discuss with my healthcare provider before taking ibuprofen?

Ibuprofen can increase your risk of fatal heart attack or stroke, even if you don't have any risk factors. Do not use this medicine just before or after heart bypass surgery (coronary artery bypass graft, or CABG).

Ibuprofen may also cause stomach or intestinal bleeding, which can be fatal. These conditions can occur without warning while you are using ibuprofen, especially in older adults.

You should not use ibuprofen if you are allergic to it, or if you have ever had an asthma attack or severe allergic reaction after taking aspirin or an NSAID.

Ask a doctor or pharmacist if this medicine is safe to use if you have ever had:

  • heart disease, high blood pressure, high cholesterol, diabetes, or if you smoke;
  • a heart attack, stroke, or blood clot;
  • stomach ulcers or bleeding;
  • liver or kidney disease;
  • asthma; or
  • if you take aspirin to prevent heart attack or stroke.

Ask a doctor before using this medicine if you are pregnant or breastfeeding.

If you are pregnant, you should not take ibuprofen unless your doctor tells you to. Taking an NSAID during the last 20 weeks of pregnancy can cause serious heart or kidney problems in the unborn baby and possible complications with your pregnancy.

Do not give ibuprofen to a child younger than 6 months old without the advice of a doctor.

How should I take ibuprofen?

Use exactly as directed on the label, or as prescribed by your doctor. Use the lowest dose that is effective in treating your condition.

An ibuprofen overdose can damage your stomach or intestines. The maximum amount of ibuprofen for adults is 800 milligrams per dose or 3200 mg per day (4 maximum doses).

A child's dose of ibuprofen is based on the age and weight of the child. Carefully follow the dosing instructions provided with children's ibuprofen for the age and weight of your child. Ask a doctor or pharmacist if you have questions.

Take ibuprofen with food or milk to lessen stomach upset.

Shake the oral suspension (liquid) before you measure a dose. Use the dosing syringe provided, or use a medicine dose-measuring device (not a kitchen spoon).

You must chew the chewable tablet before you swallow it.

Store at room temperature away from moisture and heat. Do not allow the liquid medicine to freeze.

What happens if I miss a dose?

Since ibuprofen is used when needed, you may not be on a dosing schedule. Skip any missed dose if it's almost time for your next dose. Do not use two doses at one time.

What happens if I overdose?

Seek emergency medical attention or call the Poison Help line at 1-800-222-1222. Overdose symptoms may include nausea, vomiting, stomach pain, drowsiness, black or bloody stools, coughing up blood, shallow breathing, fainting, or coma.

What should I avoid while taking ibuprofen?

Ask a doctor or pharmacist before using other medicines for pain, fever, swelling, or cold/flu symptoms. They may contain ingredients similar to ibuprofen (such as aspirin, ibuprofen, ketoprofen, or naproxen).

Avoid taking aspirin unless your doctor tells you to.

If you also take aspirin to prevent stroke or heart attack, taking ibuprofen can make aspirin less effective in protecting your heart and blood vessels. If you take both medicines, take ibuprofen at least 8 hours before or 30 minutes after you take aspirin (non-enteric coated form).

Avoid drinking alcohol. It may increase your risk of stomach bleeding.

What are the possible side effects of ibuprofen?

Get emergency medical help if you have signs of an allergic reaction (hives, difficult breathing, swelling in your face or throat) or a severe skin reaction (fever, sore throat, burning eyes, skin pain, red or purple skin rash with blistering and peeling).

Get emergency medical help if you have signs of a heart attack or stroke: chest pain spreading to your jaw or shoulder, sudden numbness or weakness on one side of the body, slurred speech, leg swelling, feeling short of breath.

Stop using ibuprofen and call your doctor at once if you have:

  • changes in your vision;
  • shortness of breath (even with mild exertion);
  • swelling or rapid weight gain;
  • a skin rash, no matter how mild;
  • signs of stomach bleeding --bloody or tarry stools, coughing up blood or vomit that looks like coffee grounds;
  • liver problems --nausea, upper stomach pain, itching, tired feeling, flu-like symptoms, loss of appetite, dark urine, clay-colored stools, jaundice (yellowing of the skin or eyes);
  • low red blood cells (anemia) --pale skin, feeling light-headed or short of breath, rapid heart rate, trouble concentrating; or
  • kidney problems --little or no urinating, painful or difficult urination, swelling in your feet or ankles, feeling tired or short of breath.

Common side effects may include:

  • nausea, vomiting, gas;
  • bleeding; or
  • dizziness, headache.

This is not a complete list of side effects and others may occur. Call your doctor for medical advice about side effects. You may report side effects to FDA at 1-800-FDA-1088.

What other drugs will affect ibuprofen?

Ask your doctor before using ibuprofen if you take an antidepressant. Taking certain antidepressants with an NSAID may cause you to bruise or bleed easily.

Ask a doctor or pharmacist before using ibuprofen with any other medications, especially:

  • cyclosporine;
  • lithium;
  • methotrexate;
  • a blood thinner (warfarin, Coumadin, Jantoven);
  • heart or blood pressure medication, including a diuretic or "water pill"; or
  • steroid medicine (such as prednisone).

This list is not complete. Other drugs may affect ibuprofen, including prescription and over-the-counter medicines, vitamins, and herbal products. Not all possible drug interactions are listed here.

Where can I get more information?

Your pharmacist can provide more information about ibuprofen.

This information does not replace the advice of a doctor. Healthwise, Incorporated, disclaims any warranty or liability for your use of this information. Your use of this information means that you agree to the Terms of Use. Learn how we develop our content.

Healthwise, Healthwise for every health decision, and the Healthwise logo are trademarks of Healthwise, Incorporated.